Alert archive / Kansas / High Wind Warnings in 2023
High Wind Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Mar 30, 2023, 2:57 PM CDT for 14 counties in Kansas. It took effect at Mar 31, 2023, 1:00 PM CDT. It was in force for 6 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 2023, 2:57 PM CDT (19:57 UTC)
- In effect from
- Mar 31, 2023, 1:00 PM CDT
- Expired
- Mar 31, 2023, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 1:05 PM CDT | NON-TSTM WND GST 59 | Strother Field, KS | |
| Mar 31, 2:46 PM CDT | NON-TSTM WND GST 61 | Coffeyville Airport, KS | |
| Mar 31, 2:47 PM CDT | NON-TSTM WND GST 61 | Chanute Martin Johnson, KS | |
| Mar 31, 2:50 PM CDT | NON-TSTM WND GST 75 | Sedan, KS | SHINGLES FLYING OFF HOUSE ROOF. |
| Mar 31, 2:55 PM CDT | NON-TSTM WND GST 59 | Independence Airport, KS | |
| Mar 31, 3:00 PM CDT | NON-TSTM WND DMG | Sedan, KS | NUMEROUS HOMES HAD SHINGLES BLOWN OFF. SEVERAL BUILDINGS ALONG MAIN STREET HAD CANOPIES BLOWN OFF. |
| Mar 31, 3:26 PM CDT | NON-TSTM WND DMG | 3 Ne Altamont, KS | REPORTS MULTIPLE AUTO ACCIDENTS ALONG US-59. |
| Mar 31, 3:31 PM CDT | NON-TSTM WND DMG | 4 Nne Altamont, KS | POWER POLLS DOWN AND TREES DOWN ACROSS THE US-59 NORTH OF ALTAMONT. |
| Mar 31, 3:52 PM CDT | NON-TSTM WND GST 66 | Coffeyville Airport, KS | ASOS STATION KCFV COFFEYVILLE MUNICIPAL AIRPT. |
| Mar 31, 3:56 PM CDT | NON-TSTM WND GST 67 | Parsons Tri City Airpor, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WWUS73 KICT 301957 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 257 PM CDT Thu Mar 30 2023 KSZ069>072-092>096-098>100-311000- /O.UPG.KICT.HW.A.0001.230331T1600Z-230401T0000Z/ /O.NEW.KICT.HW.W.0001.230331T1800Z-230401T0000Z/ /O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/ Butler-Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho- Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 257 PM CDT Thu Mar 30 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT FRIDAY... ...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * WHAT...For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph. For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Portions of South Central and Southeast Kansas. * WHEN...For the wind Advisory, until 1PM CDT Friday. The High Wind Warning, from 1 PM to 7 PM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Secure loose items to ensure they do not become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ083-311000- /O.NEW.KICT.HW.W.0001.230331T1800Z-230401T0000Z/ /O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/ Sedgwick- Including the cities of Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 257 PM CDT Thu Mar 30 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT FRIDAY... ...HIGH WIND WARNING IN EFFECT FROM 1 PM TO 7 PM CDT FRIDAY... * WHAT...For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph. For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Sedgwick County. * WHEN...For the Wind Advisory, until 1 PM CDT Friday. The High Wind Warning, from 1 PM to 7 PM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Secure lose objects so they do not become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ032-033-047>053-067-068-082-091-311000- /O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 257 PM CDT Thu Mar 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Winds will be strongest Friday. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 11 AM this morning to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Metzger
4 follow-up statements
778 WWUS73 KICT 310844 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 344 AM CDT Fri Mar 31 2023 KSZ053-312245- /O.EXA.KICT.HW.W.0001.230331T1800Z-230401T0000Z/ /O.EXT.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/ Chase- Including the cities of Cottonwood Falls and Strong City 344 AM CDT Fri Mar 31 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. For the Wind Advisory, southwest winds 20 to 30 mph with gusts up to 55 mph. * WHEN...For the High Wind Warning, from 1 PM this afternoon to 7 PM CDT this evening. For the Wind Advisory, until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ069>072-083-092>096-098>100-312245- /O.CON.KICT.HW.W.0001.230331T1800Z-230401T0000Z/ /O.CON.KICT.WI.Y.0010.000000T0000Z-230331T1800Z/ Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 344 AM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... ...HIGH WIND WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... * WHAT...For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph. For the High Wind Warning, west winds 35 to 45 mph with gusts up to 60 mph expected. * WHEN...For the wind Advisory, until 1 PM CDT Friday. The High Wind Warning, from 1 PM to 7 PM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Secure loose items to ensure they do not become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ032-033-047>052-067-068-082-091-312245- /O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 344 AM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Winds will be strongest Friday. * WHEN...From 11 AM this morning to 7 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
279 WWUS73 KICT 311857 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 157 PM CDT Fri Mar 31 2023 KSZ053-069>072-083-092>096-098>100-010000- /O.CON.KICT.HW.W.0001.000000T0000Z-230401T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 157 PM CDT Fri Mar 31 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Much of south central and southeast Kansas. * WHEN...Through 7 PM this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ032-033-047>052-067-068-082-091-010000- /O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 157 PM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Winds will be strongest Friday. * WHERE...Central Kansas and portions of south central Kansas. * WHEN...Through 7 PM this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
466 WWUS73 KICT 312012 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 312 PM CDT Fri Mar 31 2023 KSZ053-069>072-083-092>096-098>100-010000- /O.CON.KICT.HW.W.0001.000000T0000Z-230401T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 312 PM CDT Fri Mar 31 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Much of south central and southeast Kansas. * WHEN...Through 7 PM this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ032-033-047>052-067-068-082-091-010000- /O.CON.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 312 PM CDT Fri Mar 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Winds will be strongest Friday. * WHERE...Central Kansas and portions of south central Kansas. * WHEN...Through 7 PM this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
917 WWUS73 KICT 010000 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 700 PM CDT Fri Mar 31 2023 KSZ053-069>072-083-092>096-098>100-010100- /O.EXP.KICT.HW.W.0001.000000T0000Z-230401T0000Z/ Chase-Butler-Greenwood-Woodson-Allen-Sedgwick-Sumner-Cowley-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 700 PM CDT Fri Mar 31 2023 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong wind gusts have diminished this evening. West winds of 20 to 30 mph may still gust to around 40 mph for the next few hours before diminishing late this evening. $$ KSZ032-033-047>052-067-068-082-091-010100- /O.EXP.KICT.WI.Y.0010.000000T0000Z-230401T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Anthony, Harper, and Attica 700 PM CDT Fri Mar 31 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... The strong wind gusts have diminished this evening. West winds of 20 to 25 mph may still gust to 35 mph for the next few hours before diminishing late this evening. $$ Ketcham
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Mar 30, 1:41 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 30, 1:41 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 141 PM CDT Thu Mar 30 2023 .SHORT TERM...(Today through Friday night) Issued at 246 AM CDT Thu Mar 30 2023 FORECAST HIGHLIGHTS THROUGH EARLY MID-LATE NEXT WEEK: * Very high to extreme fire danger today and especially Friday. Elevated fire danger returns Sunday, Monday, and especially Tuesday. * Conditional isolated to widely scattered strong/severe storm threat late tonight-Friday morning. * Very strong and gusty winds today and especially Friday. * Additional thunderstorm chances possible Tuesday far eastern Kansas. * Mostly seasonably to above average temperatures through Tuesday, cool down mid-late next week. Today will feature stout/gusty south winds, as High Plains low pressure strengthens in response to an approaching western CONUS deep upper trough. Despite shallow mixing owing to increasing low clouds, a tightening pressure gradient should support sustained winds of 25-35 mph, with gusts up to around 45-50 mph. Will continue the inherited Wind Advisory all areas through tonight, although winds later tonight west of I-135 should drop off some. Temperatures today will climb into the 60s to low 70s (warmest central KS), with temperatures across the eastern half of KS tempered some by increasing low clouds owing to a moistening boundary layer. Shower/thunderstorm-wise...could see a few showers/storms impact mainly south-central and southeast Kansas this afternoon and evening, within a zone of increasing moisture transport and destabilization. Models also hint at a subtle ripple in the mid- upper flow grazing southern/southeast KS, which would aid these chances. Not expecting widespread activity, and the threat for strong/severe storms should remain low. Elsewhere across the KS warm/moist sector, despite returning low- level moisture and a sharpening western KS dryline, thinking storm chances will remain on the low side through the evening, given lack of quality deep moisture in concert with capping issues and little upper support. However, isolated to widely scattered thunderstorm chances could increase generally after midnight, as strong large- scale ascent and increasing mid-level cooling overspread an increasingly moist/unstable boundary layer. These chances are conditional given the potential for continued capping issues (i.e. storms will probably struggle to develop), so not expecting widespread thunderstorm activity, although it does bear watching given the expected strong vertical shear profiles supportive of severe weather. This conditional severe weather threat will continue over eastern KS Friday morning, before exiting into Missouri by midday. Attention then turns to the potential for very strong/gusty west- southwest winds Friday mid-late morning through early evening, as a deep low pressure system traverses the region. Stout/deep unidirectional flow amidst strong subsidence and deep mixing (possibly as high as 600-500mb) will likely yield widespread gusts up to around 50 mph areawide. However, thinking gusts up to around 60 mph are possible over southeast KS late morning through early evening (mainly along/southeast of the KS Turnpike), where unidirectional flow and subsidence will be strongest per model consensus. Consequently, issued a High Wind Watch for southeast KS Friday, with a wind advisory everywhere else. .LONG TERM...(Saturday through Wednesday) Issued at 246 AM CDT Thu Mar 30 2023 Deterministic and ensemble consensus supports a fairly quiet Saturday through Monday period as flat/zonal flow aloft prevails over Mid-America. By Tuesday, model consensus supports yet another deepening western CONUS upper trough, favoring more wind and warmth across Kansas, and possibly increasing thunderstorm chances, especially over far eastern/southeast Kansas (severe weather possible depending on which model solution verifies). Uncertainty abounds with the overall synoptic setup and associated sensible weather early week, so stay tuned for later forecasts. Model consensus does support a cool down back to below average readings by Wednesday-Thursday of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1258 PM CDT Thu Mar 30 2023 Concerns: 1) Strong winds 2) MVFR and IFR ceilings 3) Possible showers or storms for KCNU A low pressure system over the Front Range continues to strengthen. Strong southerly winds are anticipated through much of this period with this system and its eastward track. There will be a brief break in the higher sustained speeds and respective gusts. A concern is lower level turbulence even up to as high as 12k feet given the strength of the sustained speeds with deep mixing in the column. Low level moisture is surging northward bringing MVFR clouds into southern Kansas. It is expected that all but KRSL and possibly KGBD will be impacted by MVFR even IFR ceilings giving the projected path of the moisture ahead of the main system. As the system pushes east and drier air moves in, this will clear out the cloud cover from west to east. There is potential for isolated to widely scattered showers and storms in southeast Kansas tonight into Friday morning. The questions is coverage with variable model solutions on what will occur. Thus lower confidence exists; the mention probably would need modification in the next issuance. An increase in the wind speeds is anticipated again by around 18Z on Friday. Thus this was inserted with even stronger speeds anticipated after 18z with potential gusts reaching 45-50kts especially in south central and southeast Kansas. && .FIRE WEATHER... Issued at 246 AM CDT Thu Mar 30 2023 TODAY...Strong and gusty south winds (gusting up to around 45-50 mph) seasonable temperatures will lead to very high grassland fire danger concerns. Not expecting extreme/critical fire danger though, given increasing dewpoints and associated afternoon humidity mostly in the 50s-60s percent. FRIDAY...Extreme/critical fire danger should encompass all of central, south-central, and southeast KS Friday, due to very strong/gusty west-southwest winds, low humidity, and warm temperatures. RFTI and GFDI indices both support the potential for higher-end/catastrophic fire danger, especially over portions of southern and southeast KS, where humidity will be in the teens, temperatures in the 70s, and wind gusts up to around 60 mph are possible. Friday's setup loosely fits the conceptual model for some historic big fire days, especially over southern/southeast KS. The Fire Weather Watch will be upgraded to Red Flag Warning soon for all areas on Friday. SUNDAY-TUESDAY...Warming temperatures and increasing southerly flow will support a return to elevated fire danger Sunday through Tuesday. While there remains some uncertainty this far out in the forecast, Tuesday has the potential to be another higher-end fire weather day, as yet another big storm system traverses Mid- America. Stay tuned for later forecasts. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 59 70 36 / 20 20 10 0 Hutchinson 66 55 68 33 / 10 20 10 0 Newton 67 58 69 34 / 20 20 10 0 ElDorado 66 58 71 35 / 20 30 20 0 Winfield-KWLD 67 58 73 37 / 20 30 20 0 Russell 72 46 64 29 / 0 10 20 0 Great Bend 71 47 64 30 / 0 10 10 0 Salina 71 55 67 32 / 10 20 20 0 McPherson 67 55 67 32 / 10 20 10 0 Coffeyville 66 58 76 39 / 20 50 50 0 Chanute 66 58 75 37 / 10 50 40 0 Iola 66 58 75 35 / 10 50 50 0 Parsons-KPPF 65 58 75 38 / 20 50 50 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT Friday for KSZ032-033-047>053-067- 068-082-083-091. Wind Advisory until 11 AM CDT Friday for KSZ069>072-092>096- 098>100. High Wind Watch from Friday morning through Friday evening for KSZ069>072-092>096-098>100. && SHORT TERM...ADK LONG TERM...ADK AVIATION...VJP FIRE WEATHER...ADK
Hazardous weather outlook, Mar 30, 8:27 AM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 827 AM CDT Thu Mar 30 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 827 AM CDT Thu Mar 30 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Warmer temperatures and strong south winds gusting up to around 45 or 50 mph will support very high grassland fire danger areawide today. Given sustained wind speeds of 25 to 35 mph and mentioned gusts, unsecured objects may blow around and travel could be a challenge specifically for high profile vehicles on east and west running roadways. There is a slight chance for a few showers and thunderstorms across southern Kansas this afternoon, but severe weather is not expected. There is a chance of thunderstorms tonight, mainly along and east of I-135. If a few storms can manage to form, dime to quarter size hail and 50 to 60 mph winds are possible. This is a conditional chance, as thunderstorms will likely struggle to develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The conditional strong to severe thunderstorm threat will exit far eastern Kansas Friday morning. Widespread extreme fire danger is expected Friday, highest over south-central and southeast Kansas, due to strong and gusty west to southwest winds, low humidity, and warm temperatures. Wind gusts could reach 60 mph at times over south-central and southeast Kansas. The strong winds could produce areas of reduced visibilities in blowing dust, along with minor property damage and sporadic power outages. Increasing south to southwest winds and warm temperatures will support a return to elevated fire danger Sunday and Monday, and especially Tuesday. Thunderstorm chances could return to far eastern Kansas by Tuesday afternoon and night. Severe weather may be possible, stay tuned for later updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:07 AM CDT | High Wind Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 6 more | 12 hr |
| Mar 30, 3:12 AM CDT | Red Flag Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 42 hr |
| Mar 30, 5:20 PM CDT | Special Weather Statement | ICT | Labette | 25 min |
| Mar 30, 5:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 33 min |
Nearby
High Wind Warnings in Kansas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.